It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


As far as I know, the muscle problems are related to the statins and are not a side effect of niacin. The major side effect of niacin is the "flushing" which some people cannot tolerate. (Believe me, it ain't just a "hot flash"...more like sharp, hot pins and needles trying to force themselves out from underneath your skin).

Large doses (or even moderate sized ones) of niacin can cause liver problems in some people (like me)...personally, I'd never take the stuff unless I was monitored by a physician and having liver function tests (LFTs) like AST and ALT, along with lipids, done on a regular basis.

That said, I do take it because I have heart disease and the niacin is the only thing that has increased my HDL...in weighing my risks vs benefits, I decided I'd rather die slowly of liver disease than quickly of a heart attack. (I'm exaggerating, but the niacin did appear to increase some LFTs and my cardiologist arranged for a consult with a liver specialist before we decided to continue the niacin). I have to be careful not to take a Tylenol and have a glass of red wine on the same day, and to not do either regularly.

If I'm remembering correctly, it is more effective for raising "good" cholesterol (HDL) and lowering triglycerides than it is for lowering the "bad" cholesterol (LDL), though it should have some effect on that too.
My doctor recommended Niacin in order to raise my HDL level. The Niacinamide I'm taking does not appear to be working (or there is some other reason my HDL keeps going up and down). But the doctor never told me to have my liver checked periodically. Thanks for the warning.
[QUOTE=Iajc_2006]My doctor recommended Niacin in order to raise my HDL level. The Niacinamide I'm taking does not appear to be working (or there is some other reason my HDL keeps going up and down). But the doctor never told me to have my liver checked periodically. Thanks for the warning.[/QUOTE]

Iajc_2996, My doctor also prescribes Niacin too but I have to tell you that everything I have read and heard says that Niacinamide will not lower your cholesterol or raise your HDL, there are more then one types of Niacin and that one is used for many things but mostly for arthritis but not for cholesterol. It seems hard to belive your doctor would not know that but we do find that our doctor's can prescribe mediations but don't always understand vitamin's and their benefits. My doctor has me taking 1500 mg's of the niacin called Inositol Hexanicotinate. This form of niacin has no flushing and I feel no side effects. When I was taking only 1000mg's of this niacin my cholesterol came down 40 points and my HDL is 50. I increased it to the recommended dose of 1500mg's and am going in to be checked again soon. Hope it comes down a little more because I can not take statin's.:wave:





All times are GMT -7. The time now is 10:54 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!